PDA

View Full Version : can i do it on my own?



sara
05-24-2007, 04:20 AM
hi there

I have SLE for past 6years now and am currently on 200mg plaquinil and 5mg prednisolone and have managed to keep symptoms under control which were mainly joint pains and bodyache.I have recently moved to canada waitng for 3 agonising months to get hold of a family doctor, i finally felt my GP would advice me whether i could reduce the dose further to 2.5mg daily. She got all the routine tests done and confirmed that I indeed had Lupus but said she couldnt advice on reducing the dosage and referred me to a rheumatologist who has given me an appointment 6 mnths from now.

Although 5mg is considered a low dose, I want to stay on the minimal dosage just enough to control the disease and i feel i am unnecessarily taking more than my body needs.( i started with 10mg 7 mnths back and tapered to 5mg after 4mnths)

What i want to ask is whether it is advisable to try to come down to 2.5mg on my own instead of waiitng for another 6 mnths to see the rheumi ?

Can I switch back to the original dose if joint pain cannot be controlled with 2.5 mg?

any suggestions would be appreicated...

thanks

Kokopelli
05-24-2007, 08:26 AM
Switching meds around without guidance from a doctor is a scary thing in my book. Can you talk to your rhumie and ask their advice about decreasing? What are the risks with decreasing it?

I hate to take meds too (and I don't have Lupus, just my antacids and Effexor) but I would probably hang in there for another few months and wait to see your rhumie. Sometimes, it can cause bigger problems then sticking it out. What if by decreasing it, it causes a flare up or something? That's just my opinion though. And I seem to be very scrambled these days! I can't keep anything striaght!

Good luck! 8)

MARYCAIN
05-26-2007, 06:35 PM
Sara, it is always safest to reduce your steroid dose under your doctor's guidance. I know it must be frustrating when your appointment is so far away. Can you get in touch with the doctor who prescribed the prednisone and ask about how you can safely start to reduce your dose?

bucks
09-23-2007, 08:05 PM
I have totally taken myself off of prednisone...slowly of course. I have also stopped taking cellcept, on my own. I moved and did not have a doctor immediatly. I have a bad habit of self-medicating, but luckily I have never had a bad reaction to any of this. If you start to feel bad then go back to your regular dosage without any major problem. I know that recommending something like this is not always the smart thing to do. I am just telling you of my experiences. Prednisone is never anything you want to be on for an period of time.

Good Luck,
Karen B

mskin
09-24-2007, 03:59 PM
I have been on higher doses of predinsone and don't like the weight gain, but feel better. I currently per doctors orders have been decreasing from 25 down to 10 and now going down to 5. The problem is you have to do it like 5 for a month, 4 for the next month, 3 the next, etc. but you should still verify with your doctor. For me the lower I get the worse I feel then I seem to have to get bumped back up. It can harm you by stopping cold turkey so I would recommend checking into it first. Best of luck to you. MSkin

Oliuk
09-30-2007, 07:52 AM
It really depends how long you have been on that dose. I have had many courses of prednisone in the past, some that were tapered off quite quickly and some that lasted a long time.

The reason you can't just stop prednisone is because it makes your body unable synthesize natural corticosteroids, and so your body becomes dependent on them. Abrupt withdrawal from a high dose may lead to an Addisonian crisis, which in some cases is life threatening.

Having said that 5mg is a low dose. If it were me, lowering a long term dose. I would perhaps try alternating between 5mg and 4mg for a week, and then drop to 4mg. Leave it at 4mg for a week then drop to 4mg and 3mg for a week then drop to 3mg, and so on. This way your body won't have such a hard job starting its adrenal function again for itself, and you can better watch for any signs of your illness picking up.